Hail, Adair
- When
- March 14, 3:09 PM CST
- Where
- Adair County, 0.86 mi NE of Bridgewater
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.260, -94.670
A strong low pressure system lifting northeast across the central US brought strong winds and severe weather to central Iowa. While gradient winds were gusty during the day, the strongest wind gusts were observed with both showers and thunderstorms through the afternoon and early evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A strong low pressure system lifting northeast across the central US brought strong winds and severe weather to central Iowa. While gradient winds were gusty during the day, the strongest wind gusts were observed with both showers and thunderstorms through the afternoon and early evening. Wind gusts of 60 to 70 mph were common, with some gusts nearing 75 mph at times. Strong winds resulted in damage throughout central Iowa, ranging from snapped trees and power poles to roofs being blown off barns and apartment buildings. Multiple semis were blown off roads and overturned as well. In addition to the damaging winds, some of the stronger storms also produced severe hail up to the size of a ping pong ball.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 14, 2:56 PM CST, 13 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Des Moines IA 356 PM CDT Fri Mar 14 2025 .KEY MESSAGES... - Strong to severe storms this evening with damaging winds the main concern - Fire weather is critical through early evening with strong winds and relatively low humidities. - Much cooler and windy on Saturday with scattered light rain and snow, mainly north. - Warmer into early next week with increasing potential for an impactful spring storm by midweek. && .DISCUSSION... Issued at 356 PM CDT Fri Mar 14 2025 Strong upper system is currently moving across the central Plains with deep surface low passing from Kansas into south central Nebraska. South winds have been robust this afternoon with gusts topping out from 40 to 45 mph so far. Fire weather concerns are maxing out right now and will remain critical over the next several hours until either storms move overhead or the winds begin to subside and relative humidity values rise by mid evening. Similar thoughts with the wind advisory as overall winds begin to diminish by mid to late evening with the approach of the surface low. Focus otherwise is on the convection south of Iowa as it moves northward into the state this afternoon. Dewpoint depressions are large at 20 to 40 degrees across the forecast area with relative humidity values of 25 to 35 percent. As expected, soundings are inverted-V which is very indicative of a high wind potential with some hail potential and a very limited tornado threat. Storms have been moving northward at 50kts+ this afternoon so it won't take much of a gust associated with the storms to produce damaging winds at the surface. The storms are expected to translate quickly across the state during the late afternoon/early evening hours are pass north and east of the area by 02-03Z. Currently, on the immediate backside of the convection, gradient winds are gusting over 50kts with blowing dust into southeast Kansas. This may edge into southern Iowa this evening although it will be racing sunset and a decrease in mixing which would limit the winds. If needed, a short duration High Wind Warning may be issued should the threat move into the south. That being said, some of the dust from the southwest may still make it across the forecast area and some lower visibilities (~5 to 6 miles). Heading into tonight, the upper low passes from south to north over central Iowa. Models have produced some very light rain underneath the upper low late tonight as it passes across the area. Otherwise, a deformation precipitation shield develops across northwest Iowa, northeast Nebraska and northward near the Dakota/Minnesota border. As cold advection intensifies, some transition to snow is expected late tonight although the bulk of accumulations remain west and northwest of the forecast area. However, strong west to northwest winds develop by Saturday morning and sweep across the state with the strong cold advection. A Wind Advisory has been issued in the far northwest where gusts of 45 to 50 mph are expected along with sustained winds to 30 mph. Scattered light rain and snow showers are expected in the north during the morning but slowly dissipate by afternoon as the system pulls away. Quiet conditions are then expected into Sunday and early next as upper ridging passes into the central United States. Highs climb back towards 70 by Monday and Tuesday as warm advection increases ahead of the next system. This upper low passes from the southwest United States and into the vicinity of Iowa by Wednesday. At this time, strong forcing is expected to produce widespread precipitation across the state on Wednesday with rain and snow both possible. There remains plenty of time to get into specifics of this system in subsequent shifts. && .AVIATION /18Z TAFS THROUGH 18Z SATURDAY/... Issued at 1242 PM CDT Fri Mar 14 2025 Intense spring storm will produce scattered thunderstorms across all of central Iowa later this afternoon into the evening. MVFR ceilings and visibilities are likely in and around the thunderstorms with the potential for wind gusts of 50kts+ in vicinity of stronger storms. This activity pushes north of Iowa this evening with lighter surface winds overnight along with mostly VFR conditions. However, a cold front passes through towards daybreak with MVFR ceilings spreading across the area along with increasing west to northwest winds. && .DMX WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 10 AM to 6 PM CDT Saturday for IAZ004-005- 015-023. Red Flag Warning until 8 PM CDT this evening for IAZ006-007- 016-017-025>028-036>039-047>050-059>062-071>075-081>086- 092>097. Wind Advisory until 10 PM CDT this evening for IAZ038-039-049- 050-060>062-072>075-081>086-092>097. && DISCUSSION...Cogil AVIATION...Cogil
Hazardous Weather Outlook National Weather Service Des Moines IA 548 AM CDT Fri Mar 14 2025 IAZ038-039-049-050-060>062-072>075-081>086-092>097-151100- Grundy-Black Hawk-Marshall-Tama-Polk-Jasper-Poweshiek-Madison- Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello- Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 548 AM CDT Fri Mar 14 2025 This Hazardous Weather Outlook is for portions of southern, central, and eastern Iowa .DAY ONE...Today and tonight South to southeast winds are expected to gust from 35 to 50 mph this afternoon. These winds will also combine with warm temperatures, lower humidities, and dry vegetation to result in critical fire weather conditions. A Wind Advisory and Red Flag Warning are both in effect. Please refer to the National Weather Service website at weather.gov/desmoines for further details. An Enhanced to Moderate Risk of severe thunderstorms is in place for this afternoon and early this evening. Damaging winds will be the primary threat due to fast moving storms, with gusts in excess of 70 mph possible, but large hail and a few tornadoes are possible as well. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this afternoon and early evening. IAZ006-007-016-017-025>028-036-037-047-048-059-071-151100- Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin-Butler-Bremer- Hamilton-Hardin-Boone-Story-Dallas-Adair- 548 AM CDT Fri Mar 14 2025 This Hazardous Weather Outlook is for portions of central and northern Iowa. .DAY ONE...Today and tonight South to southeast winds are expected to gust from 35 to 45 mph this afternoon. These winds will also combine with warm temperatures, lower humidities, and dry vegetation to result in critical fire weather conditions. A Red Flag Warning is in effect. Please refer to the National Weather Service website at weather.gov/desmoines for further details. A Slight to Moderate Risk of severe thunderstorms is in place for this afternoon and early this evening. Damaging winds will be the primary threat due to fast moving storms, with gusts in excess of 70 mph possible, but large hail and a few tornadoes are possible as well. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this afternoon and early evening. IAZ004-005-015-023-024-033>035-044>046-057-058-070-151100- Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Webster- Crawford-Carroll-Greene-Audubon-Guthrie-Cass- 548 AM CDT Fri Mar 14 2025 This Hazardous Weather Outlook is for portions of western and northwest Iowa. .DAY ONE...Today and tonight A Slight to Enhanced Risk of severe thunderstorms is in place for this afternoon and early this evening. Damaging winds will be the primary threat due to fast moving storms, with gusts in excess of 70 mph possible, but large hail and a few tornadoes are possible as well. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Far northwest Iowa may also see light snow with blowing snow Saturday resulting in hazardous travel conditions at times. Gusty winds are expected Saturday too with a few gusts over 45 mph possible. Accumulating snow is also likely over northwest Iowa around Wednesday with gusty winds potentially producing blowing and drifting snow. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this afternoon and early evening. Small
The Des Moines radar (KDMX), 95 km away, was scanning. The volume nearest the first event began at 21:09 UTC.
38 thunderstorm wind, 20 hail. Local standard time, as filed.
Dime to quarter sized hail.
Relayed by who-tv.
Relayed by Broadcast Media.
Reported from mping.
Report from mping.
Report was delayed.
MPing report.
Tree down blocking the roadway.
Report via mping.
Semi blown over on I80 at the 86 mile marker near Menlo.
Emergency manager estimated winds of 70 mph.
Measured by a personal weather station.
Reported by mping.
Reported on mping.
Power pole snapped off in Knoxville. Time estimated.
Four spotters reported 60 mph wind gusts from Ackworth to Martensdale.
Roof blown off apartment building in Guthrie Center. Time estimated by radar.
Reported from mping.
Reported from mping.
Trained spotter estimated wind gust of 60 mph.
Damage to wooden privacy fence. Time estimated from radar.
A 40 ft tall pine tree was blown over the 6600 block of NE 8th ct. Spotter estimated winds of 65 to 75 mph.
Trained spotter report measured wind gust using hand-held anemometer.
Estimated wind gusts from local broadcast media.
Large tree blown over onto home causing damage to the house. Time estimated.
Half mile of power poles snapped off 3 miles west and 1 mile north of Carroll near the town of Maple River.
Barn missing roof. Delayed report, time estimated by radar.
From Neal Smith RAWS station. Time estimated from radar.
Tree fell on power line in Stratford. Time estimated from radar.
Empty cattle semi blown over. Time estimated.
Trained spotter estimated thunderstorm wind gusts of 60 to 70 mph and large branches down.
Lean-to shed uprooted from ground, carried and destroyed. Took out power lines and collided with garage. Large healthy pine tree snapped few feet from the base.
Two semis blown over.
Personal weather station reported a peak gust of 74 mph.
Multiple personal weather stations in the area reporting wind gusts over 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2025Every state in 2025This day in weather historyWarnings in Iowa, March 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1247903, 1247904, 1247908, 1247909, 1247910, 1247919, 1247920, 1247921, 1247922, 1247923, 1247925, 1247924, 1247926, 1247927, 1247928, 1247931, 1247934, 1247937, 1247939, 1247941, 1248468, 1248469, 1248470, 1248473, 1248471, 1248476, 1248472, 1248477, 1248478, 1248474, 1248475, 1248481, 1248483, 1248484, 1248834, 1248510, 1248835, 1248836, 1248837, 1248838, and more.